Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Rapid heartbeat, dizziness on continued standing, done EKG, taking pseudoephedrine daily

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1997
Answered : 218 Questions
I am a 33 year old female. I am 5'3, 140 lbs. I have been taking pseudoephedrine for the last 2 years on a daily basis. In the last year, I probably took between 120-240mg a day. For the last 3 weeks, I have been experiencing a really rapid heart beat. I cannot stand for more than 2o minutes without feeling faint and dizzy. My doctor has done 2 EKG's on me, and everything looks fine except the heart rate. I have an appt with a cardiologist in a week. I have seen 4 other different doctors, and they are puzzled as to why my heart rate is so high. The last 2 doctors have told me to stop the pseudoephedrine. I haven't taken it in 2 days, and my heart rate is not any better. How long does this medication stay in your body?
Posted Sun, 6 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Savita Mishra 44 minutes later

Thanks for your query

First of all I would like to know whether there was any medical reason for using pseudoephidrine or were you taking it just for an elated or a better feeling. The upper limit of safe dose for you is also upto 240 mg which you were taking.

In your case the most possible cause is the side effect of the medicine which could be simply an increase in heart rate to XXXXXXX arrthymias. You are lucky that the medicine has not precipitated the XXXXXXX complications.

"Ideally you should keep off the drug for at least 4-8 weeks for the rapid heart rate to gradually come down". It is because the receptors have been stimulated that way and acclimatized. As such the drug is not going to stay in your body for more than 40-72 hours.

If the heart rate still does not come down then your cardiologist may start some drugs which may stabilize the heart receptors and bring the heart rate to near normal.

Hope I have answered your query. I will be available to answer your follow up queries.

Keep yourself motivated to keep off the drug.

Wish you good health.


Above answer was peer-reviewed by
Follow-up: Rapid heartbeat, dizziness on continued standing, done EKG, taking pseudoephedrine daily 2 hours later

I took the drug for chronic sinusitis. I am always congested, and this was used to keep me breathing well and so I would not continously be treated with antibiotics for sinus infections. So, you are saying that I could have this prob for up to 2 months eventhough the drug won't be in my system any more within 72 hrs? I guess at this point, I am terrified of possibly going into cardiac arrest or having heart failure since it is difficult for me to even take a shower.
Answered by Dr. Savita Mishra 48 minutes later

Relax. Nothing is likely to go wrong as you have already stopped pseudoephadrine. Your heart rate should gradually come back to normal. You should be in a regular followup with your cardiologist.

Although the cause of this increased heart rate is most likely pseudoephidrine, but I would also suggest you to get a thyroid profile (Blood investigation for thyroid function) to rule out hyperthyroidism which also could lead to an increased heart rate.

Hope this is helpful. I will be available to answer your follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor